MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 106128
Medical Device Problem Codes Mechanical Problem (1384); Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Event or Problem Description
It was reported that the patient called the clinic to report that they received an intermittent alarm on their system controller.Upon interrogation, the controller alarm was found to be a "backup battery fault".Due to them not being able to find transportation to the clinic, the patient then silenced their alarm and a health nurse went over to exchange the system controller.The home health nurse successfully exchanged the patient's primary controller to their backup controller.The patient did experience quite a bit of anxiety from this exchange.The exchanged controller was returned to the clinic for further evaluation and was received on (b)(6) 2024.The old battery was removed and exchanged for a brand-new battery.The date and clock were set in accordance with protocol.However, a backup battery fault alarm was still displaying on the original controller that was received by the clinic.The battery was removed and reseated for an additional time, however there was difficulty in getting the wiring plate to sit surface with the battery itself.The controller was powered down and then repowered back up with a return of the backup battery fault alarm.Therefore, it appeared to be evident that the patient needed a brand-new backup controller.The same 11v lithium-ion battery was inspected further, prior to receiving into the new controller and there was evidence of a bent pin.This battery was replaced, and seating of the new battery was successful.The date and time were set accordingly and there were no additional alarms on the new controller.The patient was left in stable condition otherwise.
 
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: the reported event of a bent connector pin in the 11v backup battery was confirmed via visual analysis.The heartmate 11v lithium-ion backup battery (serial number: (b)(6) was returned with a bent connector pin 11, and a log file was downloaded from the returned heartmate 3 system controller (serial number: (b)(6).A review of the log file contained events spanning approximately 5 days (01jan2000, 09dec2024 - 11dec2025, 17dec2024 per timestamp).The driveline was disconnected on (b)(6) 2024 at 10:12:51 and the system controller was shut down shortly after at 10:15:04.The system controller was powered back on at a default timestamp of (b)(6) 2000, indicating the system controller experienced a complete loss of power, which is consistent with the provided information of a backup battery exchange.The system controller¿s internal clock was set to the correct date and time at 10:16:19 on (b)(6) 2024 backup battery fault alarms were active on (b)(6) 2024 from 10:17:29 - 10:20:00 due to a backup battery circuit fault and backup battery memory tag fault.These alarms are consistent with the provided information and observed damage to the backup battery pin.The system controller was shut down at 10:20:02 on (b)(6) 2024.There were no other notable alarms active in the log file.The observed damage to the pin would result in an alarm due to the system controller¿s inability to properly connect to the backup battery.An attempt was made to connect the battery to a test controller; however, the bent pin prohibited the connection.The pin was bent back to its original state to continue testing.After connecting the battery, the controller was connected to a mock circulatory loop and the controller and backup battery functioned as intended throughout testing.A root cause for the bent pin was unable to be conclusively determined through this analysis.The heartmate 11v backup battery (serial number: (b)(6) was inspected and accepted into the receiving inspection storage location on 02jul2024 and passed all manufacturing testing.Heartmate 3 instructions for us, section 7 entitled ¿alarms and troubleshooting¿ and heartmate 3 patient handbook, section 5 ¿alarms and troubleshooting¿ addresses how to properly interpret all system alarms including backup battery fault alarm.Additionally, it outlines actions to take if the alarms cannot be resolved.Heartmate 3 instructions for use, section 8 entitled ¿equipment storage and care¿ and heartmate 3 patient handbook, section 6 ¿caring for equipment¿ addresses how to properly maintain all components, including the backup battery as with time the battery depletes.Heartmate 3 instructions for use (ifu), section 2 "system operations" explains how to replace the system controller backup battery.Section 5 ¿surgical procedures¿ also explains how to install the backup battery in the system controller.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21117788
Report Number2916596-2025-00202
Device Sequence Number8719631
Product Code DSQ
UDI-Device Identifier00813024011255
UDI-Public(01)00813024011255(17)260430
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2026
Device Model Number106128
Device Catalogue Number106128
Device Lot Number10412270
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2024
Supplement Date Received by Manufacturer02/11/2025
Initial Report FDA Received Date01/09/2025
Supplement Report FDA Received Date02/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/30/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexFemale
Patient Weight102 KG
Patient EthnicityNon Hispanic
Patient RaceWhite